Hail, Tulsa
- When
- May 22, 6:24 AM CST
- Where
- Tulsa County, 2.63 mi ENE of Bixby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.970, -95.840
Strong to severe thunderstorms redeveloped over eastern Oklahoma during the morning of the 22nd, as a cold front continued to move through the area. Thunderstorms that developed north of the cold front produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms redeveloped over eastern Oklahoma during the morning of the 22nd, as a cold front continued to move through the area. Thunderstorms that developed north of the cold front produced hail up to penny size. The atmosphere ahead of the cold front was moist and very unstable, and this instability combined with strong deep layer wind shear resulted in the development of some supercell thunderstorms. These storms moved through southeastern Oklahoma through the early afternoon, producing large hail up to hen egg size, one tornado, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 5:24 AM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Tulsa OK 624 AM CDT Wed May 22 2024 ...New AVIATION... .SHORT TERM... (Today) Issued at 401 AM CDT Wed May 22 2024 Shower and thunderstorm development is expected to commence between now and daybreak, with roughly the Interstate 40 corridor being the most likely area for initial development near a southward moving frontal boundary in that vicinity. Storms will spread both north and south of the front with time, and at least a marginal severe weather threat will exist with this early day activity. Storm intensities may ramp up by afternoon near or just north of the frontal boundary from southeast Oklahoma into western Arkansas. Hail will be the main severe weather threat north of the boundary, while all hazards will be possible near the Red River in the vicinity of the surface front. Locally heavy rainfall will also be possible, with the current flood watch remaining valid. Temperatures will be cooler today, with afternoon highs ranging from the mid 70s to lower 80s. && .LONG TERM... (Tonight through Tuesday) Issued at 401 AM CDT Wed May 22 2024 Shower and storm chances will be greatest tonight across southeast Oklahoma, but if convection today forces the surface boundary too far south, coverage and intensity of storms tonight may end up being less than forecast. The frontal boundary starts to return north and wash out Thursday as an upper wave approaches from the west. This will result in another round of showers and storms Thursday afternoon and evening, with southern and eastern areas once again favored for greatest storm coverage and heaviest rain amounts. A relative lull in convection is expected Friday into Saturday afternoon before storm chances ramp up again late Saturday and Saturday night as another upper wave moves across the area. A cold front will follow the passage of this system, with drier weather returning Sunday into next week as the upper level pattern changes to a more northwest flow. There is still some uncertainty as to whether we will be completely dry early next week, so just rode with the NBM pops for now which keeps most of the area dry. Temperatures through this period look to be near the seasonal averages for late May. && .AVIATION... (12Z TAFS) Issued at 619 AM CDT Wed May 22 2024 Scattered thunderstorms continue to develop generally north of I-40 in eastern OK. Storms are expected to continue gradually expanding south and east through the morning, with areas of MVFr conditions and locally IFR within strong cells. Should see a break early this afternoon before additional strong storms develop from NW AR into SE OK mid to late afternoon. Overall MVFR conditions are expected to be more widespread by this evening with additional rounds of showers and storms possible, mainly SE of I-44. && .PRELIMINARY POINT TEMPS/POPS... TUL 77 63 82 68 / 60 30 50 40 FSM 80 66 83 69 / 90 50 50 60 MLC 78 65 82 68 / 90 70 60 50 BVO 77 59 82 65 / 40 10 40 40 FYV 76 62 80 64 / 80 50 50 60 BYV 75 62 80 65 / 60 50 50 60 MKO 75 63 81 66 / 90 50 50 50 MIO 75 61 81 65 / 60 20 40 50 F10 74 63 81 67 / 80 40 60 50 HHW 82 66 82 68 / 80 80 60 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Thursday evening for OKZ049-053-072>076. AR...Flood Watch through Thursday evening for ARZ019-020-029. && SHORT TERM...05 LONG TERM....05 AVIATION...14
Hazardous Weather Outlook National Weather Service Tulsa OK 532 AM CDT Wed May 22 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 532 AM CDT Wed May 22 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Mainly Southeast of Interstate 44. ONSET...Ongoing. HEAVY RAIN AND FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...This Afternoon. DISCUSSION... Scattered thunderstorms are developing early this morning across northeast Oklahoma, and will increase in coverage and intensity as the day wears on, with a shift to the southeast with time as well as a cold front moves through the area. Isolated severe storms with mainly a large hail potential will be possible this morning, but the severe threat will ramp up this afternoon from southeast Oklahoma into western Arkansas. Large hail and damaging winds will be the main severe weather threats this afternoon and evening. The surface frontal boundary is forecast to move south into northeast Texas by late this afternoon, but if it stalls a bit farther north, a limited tornado threat may develop for a time near the Red River. Locally heavy rainfall will also be possible this afternoon and evening from southeast Oklahoma into western Arkansas which may result in localized flooding concerns. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY and FRIDAY...Thunderstorm Potential. SATURDAY...Severe Thunderstorm Potential. SUNDAY...Thunderstorm Potential. MONDAY and TUESDAY...No Hazards. EXTENDED DISCUSSION... Another round of strong to severe thunderstorms is expected Thursday afternoon and evening as an upper level storm system moves across the area. Locally heavy rainfall will again be possible at this time, especially from southeast Oklahoma into western Arkansas where flooding will become an increasing concern. Another significant round of storms may affect the area late Saturday and Saturday night with a severe weather and heavy rain threat. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
624 AM CDT Wed May 22 2024
OKZ059-060-064-221200-
Tulsa OK-Pawnee OK-Creek OK-
624 AM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CREEK...SOUTHEASTERN
PAWNEE AND WEST CENTRAL TULSA COUNTIES THROUGH 700 AM CDT...
At 624 AM CDT, Doppler radar indicated a strong thunderstorm 7 miles
southwest of Mannford, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Sand Springs... Mannford...
Westport... Keystone State Park...
Silver City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3607 9656 3623 9633 3623 9626 3621 9624
3620 9624 3617 9627 3616 9627 3616 9614
3608 9609 3596 9649
TIME...MOT...LOC 1124Z 240DEG 21KT 3606 9644
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service Tulsa OK
634 AM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 2.2 SW Broken Arrow 36.03N 95.82W
05/21/2024 M2.50 Inch Tulsa OK NWS Employee
101st and Aspen Ave.
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
711 AM CDT Wed May 22 2024
OKZ054-060-061-064-066-067-070-221245-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Creek OK-
Wagoner OK-
711 AM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...EAST CENTRAL CREEK...WESTERN WAGONER...
NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND TULSA COUNTIES THROUGH
745 AM CDT...
At 710 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from Sperry to 3 miles northwest of Broken Arrow to
near Beggs. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Owasso...
Bixby... Jenks...
Glenpool... Coweta...
Skiatook... Catoosa...
Collinsville... Verdigris...
Haskell... Inola...
Kiefer... Beggs...
Sperry... Mounds...
Preston... Jenks Riverside Airport...
This includes Interstate 44 between mile markers 213 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3636 9574 3604 9549 3568 9576 3569 9616
3605 9609 3635 9612
TIME...MOT...LOC 1210Z 274DEG 27KT 3629 9600 3607 9582 3575 9605
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement National Weather Service Tulsa OK 713 AM CDT Wed May 22 2024 OKZ056-057-061-221300- Craig OK-Rogers OK-Nowata OK- 713 AM CDT Wed May 22 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAIG... NORTHEASTERN ROGERS AND SOUTHERN NOWATA COUNTIES THROUGH 800 AM CDT... At 712 AM CDT, Doppler radar indicated a strong thunderstorm near Nowata, moving east at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations in or near the path include... Nowata... New Alluwe... White Oak... Watova... Centralia... Centrailia... This includes Interstate 44 between mile markers 281 and 282. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3657 9575 3674 9577 3687 9522 3660 9516 TIME...MOT...LOC 1212Z 259DEG 36KT 3667 9567 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 12:25 UTC.
7 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down trees.
This is the first segment of a two-segment tornado. This tornado developed west of Quinton, to the north of Highway 31. The tornado uprooted trees, snapped large tree limbs, and damaged the roofs of homes as it moved east across town, then moved into Haskell County near Highway 31. Based on this damage, maximum estimated wind in this segment of the tornado was 85 to 95 mph.
This is the second segment of a two-segment tornado. The tornado moved into Haskell County near Highway 31. It moved east, and then east-northeast, dissipating north of Highway 31 and Highway 2, snapping numerous large tree limbs along its path. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph.
Hail slightly larger than golf ball size damaged homes, businesses, and vehicles.
Hail up to golf ball size damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182557, 1182558, 1182556, 1184303, 1184304, 1182559, 1182562, 1182563, 1182564, 1182565.